ADDICTION: SUBSTANCE ABUSE
COMMUNITY
What is "Normal" Oxycodone Withdrawal
Avatar_m_tn
by toketeeman, May 10, 2010
I had knee replacement surgery 5 weeks ago. From that point in time I was prescribed a daily dosage of oxycodone that averaged about 15 mg/day, a relatively low dosage. After finishing several weeks of physical therapy, I started my cold-turkey withdrawal 4 days ago - no more drug, period. So this is a very typical profile of a person who has had NO other addictions to any drugs and does not have any chronic pain problems that requires continual usage of oxycodone.

I have endured the typical withdrawal symptoms - shivers, sweating, anxiety, tingling, and depression - as reported by many others. But I could not find good comments for other oxycodone withdrawal questions with this typical profile since many of the commenters have admitted to extensive oxycodone use in the past.

My question: what's ahead for me? Am I over the bad part, or is there a lot more bad stuff to come? How long does the withdrawal effects last? Physically? Mentally? Surely there are many of you in a very similar limited-first-time-with-oxycodone-for-surgery situation who can give advice. Thanks for any info and help.

Related Discussions
Member Comments (68)
189586_tn?1297257661
by bugsy89735, May 10, 2010
Hey,,you have had a small dose and the symptoms should not stick around too long...I do have a question for you though,,I need a total knee myself and I am prolonging the situation but the knee is shot??How was post surgery and how are you doing now?? just curious because I am next,,,Bugz
1218318_tn?1266812201
by Addict63, May 10, 2010
I agree with Bugsy, you'll be glassy-eyed for awhile longer, expect some anxiety and possible depression. I was coming off of about 4 7.5 Hydros a day. I had been on them for 4 months solid for pain management, which led to addiction. Prior to that I was off and on as needed for almost 2 years. As I remember, the 4th day in WD was the worse for me. It slowly got better. By 2 weeks I was free and clear of symptoms, pretty much, but I was physically weak from the whole deal. I'm into a summer sport that requires me to be in good shape, and I wasn't anywhere near being in the usual shape I need to be in by springtime. Opiates can take a lot out of you physically. you'll need to catch up a bit to get back to where you were.  
Avatar_m_tn
by toketeeman, May 10, 2010
My hospital stay was 4 days + 3 nights at an excellent quality metro hospital. My oxycodone usage began immediately after the operation (for which I took the time to do the research to find one of the top docs in the city - I strongly recommend this!). I was walking on the new knee using a walker within hours of coming back into my hospital room after surgery (they encourage this). And I had no pain.

Then I went home. Each day I walked more and more freely, and used a passive-motion machine daily at home to flex my knee. Basically spent two weeks at home before the bandages came off and the staples come out. All the while I had no significant pain, but I hated the constant discomfort of the heavy bandages. But the common saying "every day it gets better" is really true.

But you MUST have some caregiver available (at least in the evenings) for these first TWO weeks at home because there will be many details in dressing and moving about for which you will need another person to help you. And you will not be able to drive during that time as well (i.e. it is likely you cannot resume work). And you typically will have a physical therapist and an occupational therapist visit you at home periodically. The former helps set up at-home exercises for you to do; the latter helps configure your home setup to make it easier to do exercises.

Then you typically go on to have several (4-6) weeks usually twice a week of out-patient physical therapy in order to strengthen the knee and to achieve its maximum mobility.

At the present, my knee is great and close to max mobility. I am walking normally with no pain and have no trouble with stairs or cycling. But, as was the point of my question, the big problem I am having was the "hell" of withdrawal, especially with depression and anxiety. But I am doing the right thing: stopping the drug now (and I got rid of my pills so I could not change my mind) and working with my doctor to get myself through the withdrawal.

Bottomline: you will have a great knee for 20-25 years so it IS worth it, but the process is long (say, 6 weeks for the whole thing) and definitely not a "walk in the park".

Wish you the best,

- toketeeman


Avatar_m_tn
by toketeeman, May 11, 2010
It is now day 5 and I've done a lot more research to probably answer my own question. I have now found several convincing sources that say the same thing.

The typical withdrawal period is a minimum of several days and ending within 7 days. But it could go to 14 or even 21 days for those who have prolonged its use.
Avatar_m_tn
by toketeeman, May 14, 2010
Well, I starting day 8 - and the two remaining symptoms is depression/loneliness and loss of appetite. Otherwise I am physically fine. But the depression is what is really scaring me now. I had thought that my relatively light exposure (compared to many others) would allow me to be holding my chin up by now ...

I have been assured by a very knowledgeable practitioner that I will be back to normal by day 14. I am hoping so much that she is right.

Is there anyone out there who has had a comparable exposure who can comment on their wd experience?
Avatar_f_tn
by medic09, May 14, 2010
I think my time period of usage was similar, maybe longer but short in comparison to some? I used oxycodone daily for severe pain about 3 months before quitting, and then I did a really short taper. I still had horrible withdrawals; the works. The depression and anxiety will get better soon, too, especially since you were not on it long. It lasted only about 6 days after the physical symptoms subsided for me. Everyone is different though. Just remember this too shall pass, and you are not alone. Good karma coming your way!
Avatar_f_tn
by vicki595, May 15, 2010
Toketeeman~   I'm just checking on you!   How are you doing now?  Weekends can be a bit of a "down" time. So,any plans?  It helps to keep a structure to your days and get out for a bit...Let me know how you are.  :)

Vicki
Avatar_m_tn
by toketeeman, May 15, 2010
Hi Vicki!

Wow. Thanks so much. We're strangers, but you care so much for people. I am always afraid of imposing too much on a help-giver's time.

Luckily the weather is superb right now (Portland, Oregon), so my daughter and I have just spent 4 hours getting a lot of exercise cleaning out 10 years of accumulated junk (including tearing down a storage shed) in and around my house, and we worked outside in the sunshine a lot. But she now has her own things to attend to, so I won't see her again until late tomorrow. Well and good, even if I end up counting the hours (the late evenings are the worst). As much as her presence makes me happy, I cannot intrude too much in her life either. But we are very close, and I am very thankful for that.

I am now into day 9 and and endured a mild depression this morning as we worked. Also, back on day 8, I was surprised to wake up right into a depression that lasted most of the day. So I am understanding more how the mental effects really keep on blasting for a while instead of slowly easing off. Consequently, my daughter (an orthopedic MA, by the way) has become a little afraid with my depressions, concerned  that maybe something more serious than the withdrawal is going on. But I still trust the advice I've gotten through Medhelp and have calmed her down about it, although I often trust her judgement, too!.

And my cardio seems to be really reduced. My knees and legs are great, strong, no pain or soreness, but I get winded very quickly doing some good exertion with my upper body - like today with swinging a pick-axe and lifting debris. So I have to stop after just ten minutes of work and get my wind back. And I had read that aerobic capacity is dimished for a while, too. My very good physical therapist is also focusing now on my strength and fitness now, no longer on my knee that already does what I want it to do. So this should just be a matter of continuing to exercise, exercise, exercise.

And I will continue to work outside the house the rest of today and tomorrow - while hoping the depression waves finally stop. So I do have some semblance of a structure plan for a little ways ahead.

Sorry I'm such a talker - inherited from my dad, I guess. But all these words help me to cope and feel better. Thanks again for checking in. I can't wait for all this stuff to pass, and yet I need to be patient - I do believe that I only have a few more days to push through.

- toketeeman ("toketee" from the chinook jargon, meaning "swift and graceful" - LOL!)





Avatar_f_tn
by vicki595, May 15, 2010
LOL...probably an accurate screen name.  Glad you checked in. It's never an imposition.
As much as what you're feeling depression wise is normal,I need to caution you. If this
persists longer than 2 weeks,you need to contact your physician.  It's natural...with
the withdrawal and surgery,brain chemistry can be disrupted. It doesn't take much to get it back on track,though.  Are you sleeping well? Eating well?  It makes a difference,as you know.       Glad to hear you're doing things outside...
Post whenever you want to~not a problem.
Vicki  xo